Format

Send to

Choose Destination
Transplant Proc. 2004 Apr;36(3):703-4.

Hematologic toxicity of immunosuppressive treatment.

Author information

1
Division of Pharmacology and Chemotherapy, Department of Oncology, Transplants, and Advanced Technologies in Medicine, University of Pisa, Pisa, Italy. r.danesi@med.unipi.it

Abstract

The administration of immunosuppressive agents may be associated with the occurrence of hematologic toxicity, such as anemia, due to bone marrow suppression or hemolysis, leukopenia, and thrombocytopenia. The administration of azathioprine and mycophenolate mofetil is more frequently associated with bone marrow suppression, while hemolytic-uremic syndrome may occur after administration of cyclosporine, tacrolimus, or muromonab (OKT3) and may be associated with the loss of the allograft. Moreover, microangiopathic hemolytic anemia and thrombocytopenia are rare, but potentially severe, complications of immunosuppressive treatment with tacrolimus and cyclosporine; they are characterized by intravascular hemolysis due to mechanical destruction of red cells as a result of pathological changes in small blood vessels. Viral infections (cytomegalovirus), administration of antiviral agents (gancyclovir), inhibitors of angiotensin-converting enzyme and angiotensin II receptor antagonists, antibacterial agents (sulfamethoxazole and trimethoprim), and allopurinol may aggravate bone marrow suppression, particularly when administered with agents that interfere with purine biosynthesis, including azathioprine and mycophenolate mofetil.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center